Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Pueblo, CO

June 25, 2006Pueblo County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 25, 2006, 6:43 PM MDT for Pueblo County, Colorado. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 6:43 PM MDT (00:43 UTC)
Expired
Jun 26, 2006, 12:45 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:43 PM MDTFLASH FLOODBeulah, COTHE NORTH CREEK ROAD...OVER THE NORTH CREEK...WAS IMPASSABLE DUE TO THE NORTH CREEK FLOOD WATERS BEING 20-30 FEET OVER ITS BANKS. AN ESTIMATED 1 TO 3 INCHES OF RAINFALL FELL ALONG THE NORTH CREEK FROM BEULAH TO THE SOUTHERN PORTION OF THE MASON GULCH BURN SCAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPUB 260047
FFWPUB
COC101-260645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
643 PM MDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
  THIS WARNING IS FOR THE SOUTHERN PART OF THE MASON GULCH 
  BURN SCAR TO THE TOWN OF BEULAH.

* UNTIL 1245 AM MDT...

* AT 639 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM RAINFALL OVER THE WARNED AREA. NORTH CREEK ROAD IN 
  BEULAH IS IMPASSABLE DUE TO FLOODING OF NORTH CREEK.

DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 4 INCHES HAVE OVER  
THE SOUTHERN HALF OF THE MASON GULCH BURN SCAR AND DRAINAGE AREAS 
NORTH OF BEULAH.

FLOOD WATERS ARE COLLECTING IN LOW LYING AREAS AND FLOOD PRONE
STREETS AND INTERSECTIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

JUST A SMALL AMOUNT OF RAINFALL ON A BURN SCAR CAN LEAD TO FLASH
FLOODING. WATER THAT IS NORMALLY ABSORBED BY VEGETATION...RUNS OFF
ALMOST INSTANTLY. THIS CAUSES CREEKS AND DRAINAGE AREAS TO FLOOD AT A
MUCH FASTER RATE THAN NORMAL. ADDITIONALLY...THE SOILS IN A BURN SCAR
BECOME UNSTABLE WHEN IT RAINS...RESULTING IN MUD FLOWS AND FALLING
ROCK. ROADWAYS CAN BE WASHED OUT BY THE FORCE OF THE RUSHING WATER.

LAT...LON 3801 10495 3807 10475 3818 10498 3816 10509

$$
1 follow-up statement
000 
WGUS75 KPUB 260644
FFSPUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 AM MDT MON JUN 26 2006

COC101-260655-
PUEBLO CO-
1244 AM MDT MON JUN 26 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MDT FOR WEST
CENTRAL PUEBLO COUNTY...

PUEBLO COUNTY SHERIFF REPORTS THAT NORTH CREEK IN BEULAH HAS 
RETURNED INTO ITS BANKS AND WATER IS NO LONGER ACROSS NORTH CREEK 
ROAD. PRECIPITATION IS NOT EXPECTED ACROSS THE REGION FOR THE REST 
OF TONIGHT...WHICH WILL ALLOW FOR THE FLASH FLOOD WARNING TO EXPIRE 
AT 1245 AM MDT.  

LAT...LON 3801 10495 3807 10475 3818 10498 3816 10509

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:11 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 25, 2:11 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT SUN JUN 25 2006

.SHORT TERM...
...MAIN CONCERN IS TSRA RETURNING TO THE C AND SW MTNS AND
   ASSOCIATED FIRE WX CONCERNS...

CURRENTLY...RIDGE ALOFT CONTINUES TO MOVE TO THE WEST...AND IS NOW
LOCATED OVER C NEVADA. THIS IS ALLOWING MOISTURE TO WORK ITS WAY
WEST INTO THE MTNS. RADAR AT THE NOON HOUR WAS INDICATING TSRA AS
FAR W AS THE C MTNS AND E SLOPES OF THE SW MTNS.

REST OF TODAY...DRIER AIR WILL SLOWLY WORK ITS FROM EAST TO WEST
OVER THE PLAINS DECREASING THE CHANCE OF PRECIP ON THE FAR EAST
PLAINS. BEST CHANCE OF POPS BY LATE THIS AFTERNOON WILL BE ON THE
E FACING SLOPES OF THE MOUNTAINS...ESPECIALLY THE SANGRES AND
PIKES PEAK/FRONT RANGE REGION. SINCE AMPLE LLVL MSTR IS STILL
AVAILABLE ALONG WITH SOME SHEAR...A FEW STRONG STORMS WILL BE
POSSIBLE MAINLY OVER THE FAR S SXNS OF THE SANGRES.

TONIGHT...TSRA SHOULD CONTINUE INTO MID EVENING BEFORE GRADUALLY
DYING OFF. SKIES SHOULD BECOME MOSTLY CLEAR AND IT SHOULD BE A
REFRESHINGLY COOL NIGHT. WITH THE DEEPENING EASTERLY FLOW OVER THE
INTERIOR MTNS...THE LWR LVL MSTR WILL CONTINUE TO INCREASE OVER THE
HIGHER TRRN.

TOMORROW...SHOULD SEE SCTD TSRA ALL AREAS OF THE HIER TRRN. WITH THE
SJU MTNS...AND LESSER EXTENT THE C MTNS...IN DROUGHT
CONDITIONS...AND ALONG W/COORD WITH NWS GJT...HAVE ISSUED A FIRE WX
WATCH FOR THE SW AND C MTN REGION. THIS WATCH IS FOR DRY
LTG...ESPECIALLY EARLY IN THE PERIOD. THIS LTG ACTIVITY WILL HAVE
THE POTENTIAL TO START NEW FIRES...ESPECIALLY IN THE SW MTN REGION.
ON THE PLAINS...PRECIP WILL BE RESTRICTED TO MAINLY THE I-25
CORRIDOR REGION WITH THE LLVL NE FLOW AND NW FLOW ALOFT. /HODANISH

.LONG TERM...
FORECAST CHALLENGE WILL BE TIMING OF SHORTWAVES AND SHALLOW COLD
FRONT THROUGH THE SE PLAINS AND ITS AFFECT ON TEMPS/POPS...

LARGE UPPER RIDGE REMAINS OVER THE WESTERN US WITH A TROF TO OUR
EAST. THIS KEEPS SE CO UNDER NORTHWEST FLOW ALOFT THROUGH MUCH OF
THE EXTENDED. LATEST MODELS HAVE SLOWED THE PROGRESS OF THE COLD
FRONT INTO SE CO ON TUESDAY...WITH NAM-WRF INDICATING AXIS OF 50+
DEW POINTS REMAINING ACROSS NE/NRN KS. AHEAD OF THIS
BOUNDARY...DEW POINTS ACROSS SE CO REMAIN IN THE 40S...AND EVEN
THE MOUNTAINS HOLD ON TO ENOUGH LOW LVL MOISTURE TO WARRANT
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. WITH THE LOWER DEW
POINTS...CAPES RANGE FROM 200-1000 J/KG WITH THE HIGHEST READINGS
OVER THE MOUNTAINS. 0-6 KM BULK SHEARS REMAIN AROUND 20-30KTS SO
NOT ANTICIPATING MUCH IN THE WAY OF SEVERE THUNDERSTORMS...THOUGH
COULDNT RULE OUT AN ISOLATED PULSE SEVERE STORM OVER THE
MOUNTAINS PRODUCING PENNY SIZE HAIL.

A MORE DISTINCT SHORTWAVE PROGGED TO MOVE ACROSS CO ON
WEDNESDAY...MEANWHILE SHALLOW COLD FRONT BACKDOORS INTO SE CO
TUESDAY NIGHT/EARLY WEDNESDAY. SE LOW LVL FLOW ADVECTS UPPER 40S
TO LOWER 50 DEW POINTS BACK INTO THE SE PLAINS...THUS CAPES AND
BULK SHEARS SHOULD BE HIGHER. CHALLENGE THIS DAY WILL BE HOW MUCH
STABILIZATION WILL OCCUR BEHIND THE FRONT. NAM-WRF NOT SHOWING
MUCH CIN ACROSS THE SE PLAINS...AND WITH SHORTWAVE MOVING
THROUGH...SHOULD BE ABLE TO OVERCOME WHAT MEAGER CIN IS LEFT.
THUS...KEPT ISOLATED POPS RAMPING UP TO SCATTERED IN THE AFTN
ACROSS THE SE PLAINS. OUT WEST...LOW LVL MOISTURE HANGS IN
ALLOWING ISOLATED TO SCATTERED AFTN THUNDERSTORMS TO REDEVELOP
DURING THE AFTERNOON.

UPPER RIDGE SHIFTS EASTWARD FOR FRIDAY THROUGH SUNDAY...WHICH
SHOULD RESULT IN A WARMING AND DRYING TREND...ESPECIALLY FOR THE
WESTERN HALF OF THE FORECAST AREA.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR COZ220-COZ223.

&&

34/31
Hazardous weather outlook, Jun 25, 6:48 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT SUN JUN 25 2006

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS EARLY THIS
AFTERNOON. STORMS WHICH DO DEVELOP WILL LIKELY REMAIN ANCHORED TO
THE HIGHER TERRAIN AS THEY MOVE SOUTH THROUGH THE EARLY EVENING
WITH NORTHERLY STEERING FLOW IN THE MIDDLE AND UPPER LEVELS OF THE
ATMOSPHERE. THE MAIN THREATS FROM THESE STORMS WILL BE GUSTY WINDS
TO AROUND 40 MPH...ALONG WITH LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. HAIL TO AROUND 1/2 INCH IN DIAMETER WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 40 MPH...AND SOME OF THE STRONGER
STORMS COULD PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE AFTER AFTER 1 PM...MAINLY ACROSS THE MOUNTAINS AND HIGH
MOUNTAIN VALLEYS.

In the hours before

Local storm report, Jun 25, 4:22 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             PUEBLO                  38.26N 104.62W
06/25/2006  M1.00 INCH       PUEBLO             CO   PUBLIC

&&

METZE
Local storm report, Jun 25, 4:42 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             PUEBLO                  38.26N 104.62W
06/25/2006  M0.75 INCH       PUEBLO             CO   AMATEUR RADIO

&&

METZE
Local storm report, Jun 25, 4:51 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
451 PM MDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 NNE PUEBLO            38.30N 104.59W
06/25/2006  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

0418 PM     HAIL             PUEBLO                  38.26N 104.62W
06/25/2006  M1.00 INCH       PUEBLO             CO   PUBLIC

0420 PM     HAIL             PUEBLO                  38.26N 104.62W
06/25/2006  M0.75 INCH       PUEBLO             CO   AMATEUR RADIO

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:25 AM MDTRed Flag WarningPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache16 hr
Jun 26, 3:20 PM MDTTornado WarningPUBAlamosa, Costilla25 min
Jun 26, 3:42 PM MDTTornado WarningPUBCostilla19 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.